Alert archive / Michigan / River Flood Warnings in 2018
River Flood Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Feb 19, 2018, 12:53 PM EST for Ionia County, Michigan. It took effect at Feb 21, 2018, 9:00 AM EST. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2018, 12:53 PM EST (17:53 UTC)
- In effect from
- Feb 21, 2018, 9:00 AM EST
- Expired
- Feb 26, 2018, 7:00 AM EST
- In force
- 5 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 39 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Portland (PORM4).
- Action stage
- 11 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04114000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Feb 19, 10:36 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 19, 10:36 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1036 AM EST Mon Feb 19 2018
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 254 AM EST Mon Feb 19 2018
A low pressure system developing in eastern Colorado will track
northeast through the western Great Lakes Region through Tuesday.
Rain showers will be on the increase across the area along with a
few thunderstorms. The rainfall will be heavy at times which could
lead to some flooding. A large area of high pressure will build in
from the west on Wednesday...drying the airmass out here in
Michigan.
&&
.UPDATE...
Issued at 1036 AM EST Mon Feb 19 2018
No real changes to the going forecast, other than to freshen up
the rain and fog trends for this morning.
Widespread rain shower activity is just south of the area this
morning, but is still poised to move north through this afternoon.
The leading edge of the rain shower activity is north of the main
warm front which sits across Central Indiana and Illinois as of
15z.
The other feature of interest is the somewhat narrow band of locally
dense fog that is just coming up into the I-94 corridor ahead of
the warm front and rain shower activity. We expect this fog to
progress north through the area through this afternoon. With it
being a narrow corridor, likely due to the rain eroding it on the
southern flank, we have opted to hold off on an advisory in
coordination with surrounding offices. Instead we have issued a
Special Weather Statement to heighten awareness a bit.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 254 AM EST Mon Feb 19 2018
Overall the pattern has not changed much...still supportive of
several rounds of heavy rain through Tuesday night. Thus no major
changes to the forecast at this time. Will keep the flood watch as
is.
Elevated showers and thunderstorms were tracking through Illinois
and Indiana. These may clip the far southern zones...where I did
add the potential for a morning storm. Overall not much QPF is
forecasted for the morning. Morning temperatures were starting
out near freezing for interior parts of Lower MI...so will
maintain a low risk for freezing rain.
As the Gulf moisture continues to stream this afternoon and
evening...the showers will pick up in coverage and intensity.
Elevated instability will be around...so will maintain the risk
for a few thunderstorms. Fog should be on the increase as
well...especially tonight.
For Tuesday into Tuesday night...very high pwat values around the
region support rain showers heavy at times. The presence of elevated
instability suggests a few storms as well. The deep southwest
flow does support some training of the showers and storms. Where
that does set up will likely be where the higher impacts occur.
Highest QPF values are forecasted to be south of a Muskegon to
Alma line. Given the convective nature...there is still
uncertainty on the exact amount and location of the heaviest
rain. The highly anomalous moist pattern is still supportive of a
flood watch for the entire region.
.LONG TERM...(Wednesday night through Sunday)
Issued at 254 AM EST Mon Feb 19 2018
High pressure will build into the northern Great Lakes region
Wednesday night through Thursday and bring fair wx with near normal
temperatures. A low pressure system moving will move northeast and
bring potential for a mix of light pcpn Thursday night into Friday
before thermal profiles moderate sufficiently enough for pcpn to
transition to plain rain showers later in the day Friday.
A gradual moderating trend of temperatures is forecast Friday
through the weekend and temps by the weekend will average around 10
to 15 degrees above normal for this time of year. High temperatures
will reach well into the 40's this weekend. Another high pressure
ridge will build in to briefly bring fair weather before the next
system brings potential for another mixed pcpn event late Saturday
into Sunday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 634 AM EST Mon Feb 19 2018
With a warm front moving into the region today...clouds bases and
visibilities will be lowering. All sites are forecasted to go to
IFR or lower during the morning. Once there...the low conditions
will persist through tonight. With snow on the ground...certainly
is an increased risk for LIFR conditions as the moist airmass hits
the snowpack. There will be instability around as well...so a
potential exists for a few thunderstorms.
&&
.HYDROLOGY...
Issued at 330 PM EST Sun Feb 18 2018
As a strong area of high pressure sets up over the Southeast U.S., a
solid stream of gulf moisture is expected to flow northward into the
Great Lakes. Guidance continues to suggest rainfall from Monday
through Wednesday with periods of heavy rain possible.
Widespread rainfall amounts ranging from 1 to 3 inches are expected,
with locally with excessive amounts of over 3 inches, especially
from Southwest Michigan to Saginaw Bay. Coupled with recent
snowmelt, a frozen ground, and continued high river levels, rainfall
will result in bankfull streams and rivers. Some locations are
looking at minor flooding, especially those immediately near and
adjacent to rivers.
A positive light in all of this is that temperatures in the 50s and
60s will reduce the presence of ice on rivers. High water flows are
likely to flush waterways, freeing up streams and preventing
immediate concern for ice jams, if temperatures were to return to
well below freezing territory in the future.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Wednesday afternoon for MIZ037>040-043>046-
050>052-056>059-064>067-071>074.
LM...None.
&&
UPDATE...NJJ
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...Laurens
AVIATION...MJS
HYDROLOGY...JAMHazardous weather outlook, Feb 19, 3:31 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 331 AM EST Mon Feb 19 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 331 AM EST Mon Feb 19 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight An increasing risk for flooding exists later this afternoon into tonight. Showers will be on the increase with even a few thunderstorms. The rain will become heavy at times...especially tonight...which could lead to flooding. Severe weather is not forecasted. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The flood potential will remain high into Wednesday as several rounds of heavy rain are forecasted. Local ice jams may occur. High water levels are forecasted on the area rivers through the end of the week as the water routes its way downstream into Lake Michigan. Several additional storm systems are possible Friday and again on Sunday which could lead to additional precipitation. A few thunderstorms will be possible into Tuesday evening. Any stronger storm could contain gusty winds. Wind gusts may top 40 mph mainly Tuesday afternoon or evening. This could lead to scattered power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 19, 10:11 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Grand Rapids MI 1011 AM EST Mon Feb 19 2018 MIZ056>059-064>067-071>074-192000- Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1011 AM EST Mon Feb 19 2018 ...Dense Fog Moving in This Morning... An area of dense fog is moving into the area from the South this morning. This fog will reduce visibilities down to around a quarter of a mile, or even less into early this afternoon before improving some. Reduce driving speeds a bit and keep extra space in between vehicles in the more dense fog. NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Ingham | 8 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Ionia | 9 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Kent | 9 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Kent | 9 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Kent | 10 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Barry | 8 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Kent | 8 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Kent | 5 days |
| Feb 18, 9:49 PM EST | River Flood Warning | GRR | Jackson | 6 days |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Eaton | 7 days |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Ionia | 24 hr |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Ingham | 24 hr |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Kalamazoo | 24 hr |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Allegan | 24 hr |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Muskegon | 6 days |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Newaygo | 39 hr |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Mecosta | 5 days |
| Feb 18, 10:21 PM EST | River Flood Advisory | GRR | Isabella | 7 days |
| Feb 19, 12:53 PM EST | River Flood Warning | GRR | Eaton | 6 days |
| Feb 19, 12:53 PM EST | River Flood Warning | GRR | Ingham | 6 days |
| Feb 19, 12:53 PM EST | River Flood Warning | GRR | Kalamazoo | 8 days |
| Feb 19, 12:53 PM EST | River Flood Warning | GRR | Calhoun | 10 days |
| Feb 19, 1:22 PM EST | River Flood Advisory | GRR | Calhoun | 7 days |
Nearby
River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.